Caressa Valdueza Highlights Best Practices for the Management of Common Adverse Events in Melanoma

Article

Caressa Valdueza, MSN, AGNP-BC, AOCNP, discusses toxicity management with unfolding treatment options in melanoma.

Caressa Valdueza, MSN, AGNP-BC, AOCNP

Caressa Valdueza, MSN, AGNP-BC, AOCNP

The common terminology criteria for adverse events (CATCAE) is a helpful tool for nurses when managing adverse events (AEs) in the treatment of melanoma with immunotherapies and targeted therapies, according to Caressa Valdueza, MSN, AGNP-BC, AOCNP.

Valdueza, a nurse practitioner at Weill Cornell Medicine, recently presented on managing such toxicities as part of an OncLive® State of the Science Summit™ that took place in November, 2022.In an interview with Oncology Nursing News®, Valdueza highlighted key takeaways from her presentation, noting promising new advances that are arising in the treatment paradigm and common AEs that nurses may observe with these treatments.

“There are good guidelines out there [such as] the CTCAE criteria and the National Comprehensive Cancer Network guidelines [that] provide robust instructions and details on how to manage treatment toxicities,” Valdueza said. “I want people in this arena of immunotherapy and targeted therapy to be aware that there are a lot of promising treatments for melanoma, it's exciting.”

Oncology Nursing News®: Please provide an overview of your presentation.

Valdueza: At the presentation I talked about the toxicities associated with the treatments for melanoma. I focused mainly on immunotherapy and targeted therapies such as the BRAF and MEK inhibitors. These treatments have been the cornerstone in advancing the treatment landscape for melanoma within the past decade.

What are the most common treatment related AEs that are seen with these treatments?

[To] start with immunotherapy, skin toxicities are number 1 and they present as a rash or itchiness or both. The next more common AEs that we see are gastrointestinal toxicities presenting as diarrhea or colitis; we also see endocrinopathies, the most common being hypothyroidism, followed by adrenal insufficiency. We also see liver toxicity.

With immunotherapy, any organ can be affected [and these AEs often] mimic autoimmune disorders. These are the most common ones we see in practice.

There are more rare AEs that are very important to know such as myocarditis, pneumonitis, and aseptic meningitis. These are other complications that we need to look out for.

Targeted therapies such as the BRAF and MEK inhibitors can cause skin reactions. In particular, BRAF inhibitors are well known to cause pyrexia—most notably with dabrafenib [Tafinlar]. BRAF inhibitors can also cause liver toxicity.

MEK inhibitors are more associated with ocular toxicities—when a patient reports eye pain or blurry vision they need to be referred to an ophthalmologist right away. With MEK inhibitors, cardiomyopathy is [another] potential AE [to be aware of].

How do you address treatment-related AEs?

For both immunotherapy and the targeted therapies, we go by the CTCAE criteria [and] this allows us to grade the toxicities. Grade 1 are mild and in this situation we continue with immunotherapy. Systemic steroid treatment is not indicated for grade 1 toxicities.

When we reach grade 2 toxicities that's when we hit the gray area [and] we start thinking about holding the treatment; for immunotherapy we consider starting with systemic steroid treatment but starting with a low dose like half a milligram to a milligram per kilogram per day.

With grades 3 and 4, [which] are severe toxicities, we hold the treatments. If these are caused by immunotherapy, in addition to steroids, we also order additional immunosuppressant medication such as infliximab and mycophenolate.

What unmet needs remain in the space that you’d like to see addressed?

We’re looking forward to determining biomarkers that can predict significant toxicity with immunotherapy. We're also looking into the efficacy and tolerance of immunotherapy in patients with autoimmune disorders. I want to highlight that patients with autoimmune disorders should not be routinely excluded from immunotherapy. What we see in the literature and practice is that generally they are at higher risk for having the flares but with what we see these flares generally can be managed with steroid treatment. They are also at risk for the more common immune induced AEs such as colitis, skin toxicity. There is now a trial called AIM-NIVO [NCT03816345] that is exploring this and collecting data on nivolumab [Opdivo] in patients with autoimmune disorders.

[Additionally], we’re looking into cellular therapies, specifically tumor infiltrating lymphocytes and it's important to be knowledgeable and skilled on managing treatment toxicities so that our patients can get the optimal benefits from these new therapies.

Related Videos
Cancer-Related Cognitive Impairment
Elizabeth Cullen
Shivani Gopalsami
Brenda Martone
Christine Wylie
Eric Zack
Donna Catamero
Gynecologic Cancers
© 2023 MJH Life Sciences

All rights reserved.